Alert archive / Ohio / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Wilmington, OH

February 16, 20214 counties in Ohio; Lewis County, Mason County, Robertson County, Kentucky

NWS Wilmington, OH issued this winter storm watch at Feb 16, 2021, 3:47 PM EST for 4 counties in Ohio; Lewis County, Mason County, Robertson County, Kentucky. It took effect at Feb 17, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 3:47 PM EST (20:47 UTC)
In effect from
Feb 17, 2021, 7:00 PM EST
Expired
Feb 17, 2021, 3:50 AM EST
In force
Issued by
NWS Wilmington, OH

Counties Lewis County, KY, Mason County, KY, Robertson County, KY, Adams County, OH, Hocking County, OH, Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 78 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS41 KILN 162047
WSWILN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington OH
347 PM EST Tue Feb 16 2021


KYZ098>100-OHZ074-081-082-088-171100-
/O.NEW.KILN.WS.A.0004.210218T0000Z-210219T0600Z/
Robertson-Mason-Lewis-Hocking-Adams-Pike-Scioto-
Including the cities of Mount Olivet, Maysville, Vanceburg, 
Tollesboro, Logan, West Union, Peebles, Waverly, Piketon, 
Portsmouth, and Wheelersburg
347 PM EST Tue Feb 16 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 2 to 4 inches and ice accumulations of a 
  light glaze possible.

* WHERE...Portions of Central and South Central Ohio and 
  Northeast and Northern Kentucky.

* WHEN...From Wednesday evening through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
368 
WWUS41 KILN 170850
WSWILN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington OH
350 AM EST Wed Feb 17 2021


KYZ098>100-OHZ074-081-082-088-171700-
/O.UPG.KILN.WS.A.0004.210218T0000Z-210219T0600Z/
/O.NEW.KILN.WW.Y.0012.210218T0000Z-210219T0600Z/
Robertson-Mason-Lewis-Hocking-Adams-Pike-Scioto-
Including the cities of Mount Olivet, Maysville, Vanceburg, 
Tollesboro, Logan, West Union, Peebles, Waverly, Piketon, 
Portsmouth, and Wheelersburg
350 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of a light glaze.

* WHERE...Portions of Central and South Central Ohio and 
  Northeast and Northern Kentucky.

* WHEN...From 7 PM this evening to 1 AM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Additional information can be found at www.weather.gov/iln as
well as on our Facebook and Twitter pages.

&&

$$

INZ075-080-KYZ089>097-OHZ063>065-072-073-078>080-171700-
/O.NEW.KILN.WW.Y.0012.210218T0000Z-210219T0600Z/
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-
Grant-Pendleton-Bracken-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Clermont-Brown-Highland-
Including the cities of Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Washington Court House, Circleville, Lancaster, Pickerington, 
Wilmington, Blanchester, Chillicothe, Milford, Georgetown, 
Mount Orab, Hillsboro, and Greenfield
350 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of Southeast Indiana, Northern Kentucky and 
  Central, South Central and Southwest Ohio.

* WHEN...From 7 PM this evening to 1 AM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Additional information can be found at www.weather.gov/iln as
well as on our Facebook and Twitter pages.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this winter storm watch went out at Feb 16, 12:50 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 16, 12:50 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1250 PM EST Tue Feb 16 2021

.SYNOPSIS...
Flurries will occur today in the cold air behind departing low
pressure. High pressure will provide cold and dry conditions
Wednesday before another low pressure area brings a chance of
precipitation Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Stratocu deck continues to expand this afternoon as we get
further into the diurnal cycle with a fresh snowpack and very
cold air entrenched across the region. Will see the stratocu
continue to expand through the remainder of the daytime hours
before dissipating slowly around/after sunset. Guidance tends to
scatter stratocu decks in this type of environment quicker than
will actually be the case, but nevertheless will expect partly
sunny to mostly cloudy skies for the remainder of the daytime
period with scattered flurries continuing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Very light snow gives way to cold, dry high pressure this
evening through the overnight. Expecting some decrease in clouds
late... this leads to the possibility of strong radiational
cooling. Winds will be light and dewpoints will drop to near
zero in the northwest. While current forecast lows are near zero
to the single digits across the area, wouldn't be surprised if
some cold spots drop into the single digits below zero.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As we spin down from the winter storm from yesterday, the extended
forecast immediately has to ramp up the potential for the next storm
to take aim on the region for Thursday.

Model data is all over the map for this next system. Some bring it
in early (Wed night) and ramp it up with a peak of the precip
occurring at daybreak Thursday. These same models are also
significantly further northwest with the snow. Other models have
very dry air in the northwest and zero precip nw of an I-71 corridor
through Thurs afternoon, then slowly ramp up the precip in our
southeast as the storm pivots east of the CWA. Euro really never
puts any appreciable snow in the northwestern corner of the CWA
through this event.

What is agreed upon is that our southeast will bear the brunt of
however this system moves through timing-wise. Forecast leaned
heavily to WPC guidance and seems to be agreed upon by neighboring
offices. There is just too much uncertainty to hoist a watch at the
moment. Until some semblance of unity of how the atmosphere is going
to be is shown in the models, confidence for details in how much
snow, where, and when remain very low. Likewise, warm air intruding
on the southwest flow aloft will put the threat of a mix in play
south of the Ohio River and CWA. Hopefully it stays there, but
recent events have an air of suspicion on forecast values of warm
air aloft.

A Winter Storm Watch issuance is possible in later forecast
issuances for Wednesday night into Friday morning since storm total
accumulations may approach or exceed 4 or even 6 inches in some
locations. Travel impacts from accumulating snow are also expected
during this timeframe.

Very cold air moves in later on Friday into Friday night with
forecasts lows on Friday night in the single digits. Wind chills may
also sink into the single digits below zero Saturday morning.
Temperatures finally start rebounding and reach above the freezing
mark on Sunday with 30s expected area-wide. Monday will see readings
in the mid 30s north to low 40s in Kentucky. Overnight lows on these
days will still barely touch the freezing mark in the south but warm
nicely to the upper 20s compared to Saturday and Sunday morning's
single digits.

Sunday night or Monday shows another upper level trough with warm
advection ahead of it. This appears to be a snow changing to rain
setup for our area of concern.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MVFR CIGs are expanding in the form of a stratocu deck above a
fresh snowpack amidst a fairly cold LL environment. With a
favorably deep DGZ and at least some moisture within this
layer, will continue to see scattered flurries with MVFR VSBYs
through the afternoon before activity wanes through early
evening with the loss of daytime heating.

MVFR CIGs should scatter out somewhat later this evening through
tonight, but there is some uncertainty just how quickly this
will occur. CIGs between 2500-3500ft will be common through the
overnight period, with indications for a narrow corridor of
lake-effect/fetch-induced moisture streaming into the area from
the NW late tonight. This could yield some lower MVFR/IFR
clouds for KDAY and possibly KILN around daybreak, but there is
low confidence in whether this will manifest itself in a CIG or
not. Either way, expect an expansion in mid/high level clouds
from the SW past 12z Wednesday, with a re-saturation of the
column from SW to NE toward the very end of the period.

Westerly winds of 10-12kts will subside this evening, becoming
light/VRB or calm for most of the overnight. There may be some
brief MVFR VSBYs late tonight for KDAY/KILN with the calm winds
and remnant LL moisture in the form of a snowpack. Winds will
go more easterly at about 5kts toward 18z and beyond.

OUTLOOK...MVFR ceilings are possible Wednesday evening.
MVFR/IFR conditions likely Wednesday night into Thursday night.
MVFR ceilings possible on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...KC
SHORT TERM...Hogue
LONG TERM...Franks
AVIATION...KC
Hazardous weather outlook, Feb 16, 4:08 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
408 AM EST Tue Feb 16 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
408 AM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

While accumulating snowfall has ended, road conditions may remain
hazardous until maintenance crews are able to plow and salt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More accumulating snowfall is expected from Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 16, 10:30 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             LAKEVIEW                40.49N  83.93W
02/16/2021  M10.0 INCH       LOGAN              OH   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

EVENT NUMBER ILN2100951

KC
Local storm report, Feb 16, 10:54 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             GREENVILLE              40.10N  84.62W
02/16/2021  M10.0 INCH       DARKE              OH   SOCIAL MEDIA

            STORM TOTAL SNOWFALL.

&&

EVENT NUMBER ILN2100952

KC
Local storm report, Feb 16, 10:57 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     SNOW             XENIA                   39.69N  83.94W
02/16/2021  M6.0 INCH        GREENE             OH   SOCIAL MEDIA

            STORM TOTAL SNOWFALL.

&&

EVENT NUMBER ILN2100953

KC
Local storm report, Feb 16, 10:58 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1058 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     SNOW             1 SW LONDON             39.88N  83.45W
02/16/2021  M4.5 INCH        MADISON            OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN2100954

NWS
Local storm report, Feb 16, 11:14 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1114 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     SNOW             SILVERTON               39.19N  84.40W
02/16/2021  M3.5 INCH        HAMILTON           OH   NWS EMPLOYEE

&&

EVENT NUMBER ILN2100955

NWS
Local storm report, Feb 16, 11:18 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 S CENTERVILLE         39.59N  84.15W
02/16/2021  M3.9 INCH        MONTGOMERY         OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             CHILLICOTHE             39.38N  83.08W
02/16/2021  M1.6 INCH        ROSS               OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             6 NW CHILLICOTHE        39.38N  83.08W
02/16/2021  M1.6 INCH        ROSS               OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NE VEVAY              38.75N  85.06W
02/16/2021  M1.7 INCH        SWITZERLAND        IN   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             SW WAPAKONETA           40.57N  84.20W
02/16/2021  M8.0 INCH        AUGLAIZE           OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 ENE NEW BREMEN        40.45N  84.41W
02/16/2021  M8.0 INCH        AUGLAIZE           OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 W CHEVIOT             39.15N  84.68W
02/16/2021  M3.6 INCH        HAMILTON           OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             9 NW CINCINNATI         39.25N  84.58W
02/16/2021  M4.2 INCH        HAMILTON           OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NW WYOMING            39.24N  84.50W
02/16/2021  M4.2 INCH        HAMILTON           OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             10 ENE NEWARK           40.14N  82.27W
02/16/2021  M0.9 INCH        LICKING            OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 NNW HUBER HEIGHTS     39.88N  84.13W
02/16/2021  M5.5 INCH        MONTGOMERY         OH   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             4 W AURORA              39.07N  84.98W
02/16/2021  M4.5 INCH        DEARBORN           IN   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             4 ENE PICKERINGTON      39.91N  82.71W
02/16/2021  M0.7 INCH        FAIRFIELD          OH   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             2 NNE XENIA             39.71N  83.92W
02/16/2021  M5.0 INCH        GREENE             OH   COCORAHS

            24-HOUR SNOWFALL.

0830 AM     SNOW             1 N BUCKEYE LAKE        39.95N  82.48W
02/16/2021  M1.1 INCH        LICKING            OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0900 AM     SNOW             1 ENE LUCASVILLE        38.88N  82.98W
02/16/2021  M3.0 INCH        SCIOTO             OH   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             4 SW BETHEL             38.93N  84.14W
02/16/2021  M4.8 INCH        CLERMONT           OH   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             2 SSE BEAVERCREEK       39.70N  84.05W
02/16/2021  M5.6 INCH        GREENE             OH   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             1 SSE NEW LEBANON       39.74N  84.40W
02/16/2021  M9.1 INCH        MONTGOMERY         OH   COCORAHS

            24-HOUR SNOWFALL.

0930 AM     SNOW             1 NW MOUNT CARMEL       39.10N  84.31W
02/16/2021  M4.4 INCH        CLERMONT           OH   COCORAHS

            24-HOUR SNOWFALL.

1000 AM     SNOW             1 ENE PITSBURG          39.99N  84.46W
02/16/2021  M4.2 INCH        DARKE              OH   COCORAHS

            24-HOUR SNOWFALL.

1115 AM     SNOW             XENIA                   39.69N  83.94W
02/16/2021  M6.0 INCH        GREENE             OH   PUBLIC

&&

EVENT NUMBER ILN2100956
EVENT NUMBER ILN2100957
EVENT NUMBER ILN2100958
EVENT NUMBER ILN2100959
EVENT NUMBER ILN2100960
EVENT NUMBER ILN2100961
EVENT NUMBER ILN2100962
EVENT NUMBER ILN2100963
EVENT NUMBER ILN2100964
EVENT NUMBER ILN2100965
EVENT NUMBER ILN2100966
EVENT NUMBER ILN2100967
EVENT NUMBER ILN2100968
EVENT NUMBER ILN2100969
EVENT NUMBER ILN2100970
EVENT NUMBER ILN2100971
EVENT NUMBER ILN2100972
EVENT NUMBER ILN2100973
EVENT NUMBER ILN2100974
EVENT NUMBER ILN2100975
EVENT NUMBER ILN2100976
EVENT NUMBER ILN2100977

NWS

Nearby

Winter Storm Watches in Ohio, 2021Winter Storm Watches in Kentucky, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.